Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 183, NWS Twin Cities, MN

August 18, 2019Blue Earth County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2019, 12:34 AM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 12:34 AM CDT (05:34 UTC)
Expired
Aug 18, 2019, 1:15 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blue Earth County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:54 AM CDTTSTM WND DMGJanesville, MNLARGE TREE FELL ON HOUSE IN JANESVILLE - DELAYED REPORT, TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 10:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS53 KMPX 180534
SVRMPX
MNC013-161-180615-
/O.NEW.KMPX.SV.W.0183.190818T0534Z-190818T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT Sun Aug 18 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Blue Earth County in south central Minnesota...
  Waseca County in south central Minnesota...

* Until 115 AM CDT.

* At 1233 AM CDT, severe thunderstorms were located along a line
  extending from near Mankato to near Mapleton to Easton, moving east
  at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Public reported branches down in Winnebago.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mankato, Waseca, Eagle Lake, Janesville, New Richland, Madison
  Lake, Elysian, Pemberton, Waldorf, Otisco, Waseca Airport and Alma
  City.

This includes U.S. Highway 14 between mile markers 137 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4406 9378 4418 9391 4421 9377 4420 9376
      4419 9340 4385 9341 4385 9378
TIME...MOT...LOC 0533Z 257DEG 48KT 4413 9409 4395 9392 4375 9388 

HAIL...<.75IN
WIND...60MPH
 
$$

JRB
1 follow-up statement
043 
WWUS53 KMPX 180604
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
104 AM CDT Sun Aug 18 2019

MNC013-180613-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-190818T0615Z/
Blue Earth MN-
104 AM CDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLUE EARTH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Minnesota.

LAT...LON 4403 9368 4421 9377 4420 9376 4419 9340
      4385 9341 4385 9369
TIME...MOT...LOC 0603Z 257DEG 48KT 4421 9359 4403 9342 4383 9338 

$$

MNC161-180615-
/O.CON.KMPX.SV.W.0183.000000T0000Z-190818T0615Z/
Waseca MN-
104 AM CDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR WASECA COUNTY...

At 103 AM CDT, severe thunderstorms were located along a line
extending from Waterville to near Waseca to near Ellendale, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waseca, Janesville, New Richland, Elysian, Otisco and Waseca Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9368 4421 9377 4420 9376 4419 9340
      4385 9341 4385 9369
TIME...MOT...LOC 0603Z 257DEG 48KT 4421 9359 4403 9342 4383 9338 

HAIL...<.75IN
WIND...60MPH
 
$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:07 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 6:07 PM CDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT Sat Aug 17 2019

.UPDATE...
Issued at 603 PM CDT Sat Aug 17 2019

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat Aug 17 2019

Confidence is high that we will see a line of thunderstorms work
across southern MN and western WI tonight. These storms are
expected to move into western MN around 9/10pm tonight. When
they get to the state, the combination of its parent mid level
wave taking on a negative tilt and a strong push of dry air from
the west will help accelerate these storms across the area, with
30-40 kt storm motions likely. Though we do see favorable severe
parameters, with muCAPE in excess of 2k j/kg in southern MN and
effective bulk shear of 30-40 kts, the time of day will be a
limiting factor in the severe threat. Current expectations is that
this will be a primarily "SPS event", with plenty of wind gusts
of 40-50mph and some hail up to penny size. However, with things
like cell mergers, temporary bowing segments, and other mesoscale
factors, we'll likely see a few storms briefly pulse up into
severe levels, but a widespread significant severe weather event
is not expected and the Day 1 SPC convective outlook of a slight
risk south of I-94 in MN adequately covers our severe potential
tonight.

Behind this line of storms, we'll actually see some cold
advection, which means will likely have a band of stratocu in
its wake that will clear out from west to east Sunday morning,
leaving behind a beautiful Sunday afternoon with temperatures in
the 70s and low humidity. The dry air we see coming in on Sunday
will have two impacts for Sunday night. With high pressure moving
overhead, we'll see light winds and clear skies, so excellent
radiational cooling conditions will allow temperatures to drop
into the 50s Monday morning, with some pockets getting into the
upper 40s as well. That dry air coming in on Sunday also looks to
limit the fog potential Monday morning, with just some patchy fog
expected in western WI near bodies of water and in river valleys,
so nothing widespread.

.LONG TERM...(Monday through Saturday)
Issued at 313 PM CDT Sat Aug 17 2019

High pressure resides over the region Monday, with dry conditions
and warmer temperatures expected as southerly flow picks up on
the backside of the high. A cold front drops south through the
Upper Midwest overnight Monday night into Tuesday, but the chances
widespread precipitation along the front look to be decreasing as
the forcing from the upper-level low remains well to our north,
and models have trended much weaker with a shortwave over southern
Minnesota/Iowa. Some isolated to scattered activity along the
front still looks possible but precipitation amounts should be
light, and I would not be surprised to see most of the CWA remain
dry.

Cool Canadian high pressure moves in behind this front, with dry
conditions and below-normal temperatures expected Wednesday and
Thursday. Warmer temperatures are expected Friday into saturday as
the high settles over the eastern US and southerly flow picks up
on the back side. The GFS and ECMWF have both trended warmer and
more humid Saturday with highs in the upper 80s and the GEFS/EPS
ensemble means show this potential as well. However, they are both
the two warmest outliers out of the synoptic models so will stay
close to the blended guidance until this tend becomes more
established. Precipitation chances increase as well as the jet
stream oscillates over the Upper Midwest, but confidence in timing
of any jetstreak/shortwaves remains low so will keep PoPs low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 603 PM CDT Sat Aug 17 2019

High confidence on probability of convection thru all TAF sites,
just a matter of timing. Have nearly no change in timing compared
to 18z set. Already into northwest MN and will move into central
MN by 02z then continue to steadily progress eastward thru the
evening and early morning hours. IFR conditions likely with the
thunderstorms themselves. Behind the storms, a period of MVFR-to-
IFR ceilings likely around and thru daybreak then progressive
clearing during the day tomorrow. Winds will shift from southerly
this evening to NW tomorrow with some gustiness likely, especially
during thunderstorms.

KMSP...Still looking for best timing to be 07z-10z (so an
overnight event with low traffic numbers). MVFR ceilings,
including under 1700ft, likely during the Sunday morning push then
gradual improvement thru the day.

/OUTLOOK FOR KMSP/
Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts.
Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Sat Aug 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
229 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into western Minnesota this evening,
tracking into western Wisconsin late tonight. Strong to severe
thunderstorms will be possible, with damaging wind and torrential
rainfall being the primary threats. The risk for severe weather
will be greatest south of I-94 in Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms Monday night into
Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Special weather statement, Aug 17, 9:47 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
947 PM CDT Sat Aug 17 2019

MNZ042-043-049-050-057-058-065-180345-
Benton-Morrison-Stearns-Kandiyohi-Renville-Meeker-Todd-
947 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT MEEKER...WESTERN BENTON...
SOUTHEASTERN TODD...STEARNS...MORRISON...NORTHERN RENVILLE AND
KANDIYOHI COUNTIES...

At 947 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Freeport to Renville. Movement was
east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Willmar, Little Falls, Sauk Rapids, Litchfield, Waite
Park, St. Joseph, Cold Spring, Collegeville, Albany, Olivia and
Rockville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 136 and 168.
 U.S. Highway 10 in Minnesota between mile markers 134 and 177.
 U.S. Highway 12 between mile markers 70 and 105.
 U.S. Highway 212 between mile markers 61 and 93.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 93 and 137.

LAT...LON 4621 9440 4618 9437 4616 9437 4616 9381
      4614 9380 4469 9469 4470 9538 4489 9526
      4490 9525 4492 9525 4625 9444 4624 9438
TIME...MOT...LOC 0247Z 269DEG 26KT 4562 9473 4480 9518

JRB
Special weather statement, Aug 17, 10:32 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Sat Aug 17 2019

MNZ049>051-058>060-066-068-180430-
Benton-Hennepin-Sherburne-McLeod-Stearns-Carver-Meeker-Wright-
1032 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT WRIGHT...NORTHWESTERN HENNEPIN...
EASTERN MEEKER...MCLEOD...SOUTHERN BENTON...SHERBURNE...EASTERN
STEARNS AND NORTHWESTERN CARVER COUNTIES...

At 1032 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rice to near Kimball to near
Hutchinson. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Buffalo, Hutchinson, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Waconia, Big Lake, Rogers and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 156 and 205.
 U.S. Highway 10 in Minnesota between mile markers 164 and 217.
 U.S. Highway 12 between mile markers 103 and 140.
 U.S. Highway 169 between mile markers 159 and 176.
 U.S. Highway 212 between mile markers 120 and 126.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4556 9376 4555 9351 4525 9352 4520 9349
      4473 9385 4479 9450 4489 9450 4490 9460
      4535 9440 4577 9441 4577 9428 4565 9389
TIME...MOT...LOC 0332Z 281DEG 36KT 4571 9426 4534 9426 4485 9447

JRB
Special weather statement, Aug 17, 11:46 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 PM CDT Sat Aug 17 2019

MNZ073-180530-
Redwood-
1146 PM CDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY...

At 1145 PM CDT, a strong thunderstorm was located 8 miles north of
Walnut Grove, or 18 miles east of Marshall, moving northeast at 40
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Redwood Falls, Morgan, Walnut Grove, Lamberton, Wabasso, Belview,
Sanborn, Vesta, Milroy, Lucan, Clements and Revere.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 75.

LAT...LON 4454 9560 4454 9536 4463 9536 4466 9524
      4457 9509 4456 9504 4446 9486 4428 9486
      4428 9511 4420 9511 4420 9559
TIME...MOT...LOC 0445Z 238DEG 36KT 4435 9545

JRB
Special weather statement, Aug 18, 12:11 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1211 AM CDT Sun Aug 18 2019

MNZ067-074-075-083-180600-
Brown-Blue Earth-Sibley-Nicollet-
1211 AM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY...
NORTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NICOLLET COUNTIES...

At 1211 AM CDT, a strong thunderstorm was located 7 miles northwest
of Hanska, or 11 miles southwest of New Ulm, moving northeast at 50
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Sleepy Eye, Winthrop,
Nicollet, Gibbon, Courtland, Lafayette, Judson and Oshawa.

This includes the following highways...
 U.S. Highway 14 between mile markers 91 and 134.
 U.S. Highway 169 between mile markers 54 and 58, near mile marker
60, and between mile markers 66 and 77.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4432 9474 4429 9486 4449 9487 4446 9480
      4445 9463 4456 9462 4453 9417 4447 9392
      4439 9396 4434 9393 4428 9402 4424 9403
      4424 9391 4418 9391 4411 9437
TIME...MOT...LOC 0511Z 227DEG 42KT 4419 9463

JRB
Local storm report, Aug 18, 12:29 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     HANSKA                  44.15N 94.49W
08/18/2019                   BROWN              MN   TRAINED SPOTTER

            2-3 INCH DIAMETER BRANCHES DOWN.

&&

TDH
Local storm report, Aug 18, 12:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     WINNEBAGO               43.77N 94.17W
08/18/2019                   FARIBAULT          MN   TRAINED SPOTTER

            6-8 INCH DIAMETER BRANCH DOWN.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:04 PM CDTSpecial Weather StatementMPXStevens56 min
Aug 17, 7:15 PM CDTSpecial Weather StatementMPXLac qui Parle45 min
Aug 17, 7:59 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift31 min
Aug 17, 8:06 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more54 min
Aug 17, 8:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle47 min
Aug 17, 9:01 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Yellow Medicine59 min
Aug 17, 9:47 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Morrison, Renville, Stearns58 min
Aug 17, 10:32 PM CDTSpecial Weather StatementMPXCarver, McLeod, Sherburne, Wright58 min
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan49 min
Aug 17, 11:28 PM CDTSevere Thunderstorm WarningMPXMartin62 min
Aug 17, 11:46 PM CDTSpecial Weather StatementMPXRedwood44 min
Aug 18, 12:03 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault57 min
Aug 18, 12:11 AM CDTSpecial Weather StatementMPXNicollet49 min
Aug 18, 12:39 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
Aug 18, 12:51 AM CDTSpecial Weather StatementMPXMartin, Watonwan54 min
Aug 18, 12:58 AM CDTSpecial Weather StatementMPXLe Sueur, Rice47 min
Aug 18, 1:02 AM CDTSpecial Weather StatementMPXFreeborn, Steele43 min
Aug 18, 1:05 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele25 min
Aug 18, 1:19 AM CDTSpecial Weather StatementMPXGoodhue41 min
Aug 18, 1:39 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey2 hr
Aug 18, 2:06 AM CDTAreal Flood WarningMPXAnoka, Carver, Hennepin, Ramsey114 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.